Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 108, NWS Wilmington, NC

August 25, 2002Georgetown County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 25, 2002, 6:03 PM EDT for Georgetown County, South Carolina. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 25, 2002, 6:03 PM EDT (22:03 UTC)
Expired
Aug 25, 2002, 7:00 PM EDT
In force
57 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Georgetown County, SC

The radar

The Wilmington radar (KLTX), 103 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 6:55 PM EDTThunderstorm Wind 65 EGeorgetown, SC911 reported a tree fell on a house.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
898 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

743 
WUUS52 KILM 252203
SVRILM
SCC043-252300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
602 PM EDT SUN AUG 25 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  GEORGETOWN COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 700 PM EDT

* AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS FROM NEAR  
  HEMINGWAY TO 5 MILES WEST OF ANDREWS...MOVING EAST AT 15 TO 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   ANDREWS AT 610 PM
   SAMPIT AT 620 PM
   NORTH SANTEE AT 630 PM
   OATLAND AT 635 PM
   GEORGETOWN AT 645 PM

LARGE HAIL AND WINDS UP TO 60 MILES AN HOUR ARE EXPECTED FROM THIS 
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

SRP

LAT...LON 3369 7938 3349 7951 3325 7952 3321 7923
          3343 7917 3357 7902

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:15 PM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 25, 2:15 PM EDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
215 PM EDT SUN AUG 25 2002

SHWRS/TSTMS BREAKING OUT ACROSS WESTERN SC AHEAD OF THE TAIL END OF
A VORT LOBE FORECAST TO SWING MOSTLY NW OF CWF. HOWEVER..GIVEN MODEL
SIMILARITIES WILL INCREASE TO LIKELY POPS INLAND PORTIONS CWF
OVERNIGHT. MODELS SUGGEST POTENTIAL FOR SEVERAL ROUNDS OF PCPN WITH
TOTAL QPF FOR EVENT NEAR 2 INCHES. WILL CONTINUE LIKELY POPS THRU
MON WITH CHANCE POPS TUE/WED. TEMP GUIDANCE NOT DISSIMILAR.

EXTENDED: BY THURSDAY UPPER LOW OVER MID TENNESSEE VLY BEGINS TO
RETROGRADE AND WEAKEN WHILE BERMUDA HIGH BEGINS TO DOMINATE REGIONS
WEATHER. MODELS SUGGEST WINDS FIELDS WILL BACK SUFFICIENTLY FOR MORE
EASTERLY FETCH THEREFORE MINIMIZING PCPN CHANCES. EXPECT PC SKIES
AND TEMPS BACK TO NORMAL TOWARD END OF WEEK OVER WEEKEND.

MARINE: AS FRONT SLOWLY DROPS SOUTHWARD OVER THE AREA WINDS SHOULD
REMAIN WEAK AS UPPER LEVEL LOW TRIES TO DROP SOUTH AND WEST OVER THE
NEXT FEW DAYS. WIND WILL BECOME SOUTHWESTERLY AS FRONT LIFTS BACK TO
THE NORTH AND AS LOW TO THE WEST WEAKENS AND DRIFTS WESTWARD WINDS
WILL VEER TO A MORE SOUTHEAST DIRECTION.  WIND SPEEDS ARE FORECAST
TO INCREASE WITH INCREASING GRADIENT BUT SPEEDS SHOULD BE BELOW THE
THRESHOLD CRITERIA.

FCSTID = 01
PRELIMINARY NUMBERS
KILM  75 85 73 85 / 40 70 60 40
KLBT  73 85 70 85 / 50 70 60 50
KFLO  73 86 71 86 / 60 70 60 50
KMYR  75 85 73 84 / 60 70 60 30

.ILM...
NC...NONE.
SC...NONE.

RWA/DRH

In the hours before

Special weather statement, Aug 25, 4:42 PM EDT, 1 hour 21 minutes before
SCZ017-023-024-032>034-039-252145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
442 PM EDT SUN AUG 25 2002

...STRONG THUNDERSTORMS AFFECTING PORTIONS OF FLORENCE AND MARION
COUNTIES...

STRONG THUNDERSTORMS BETWEEN LAKE CITY AND EFFINGHAM...BETWEEN
FLORENCE AND CARTERSVILLE...AND SOUTH OF THE COMMUNITIES OF PEE DEE
AND MARION...WILL MOVE SLOWLY NORTHEAST THROUGH 545 PM. THE STORMS
WILL BE ACCOMPANIED BY INTENSE CLOUD TO GROUND LIGHTNING...GUSTY
WINDS TO 40 MPH...AND VERY HEAVY RAINFALL. DUE TO THE SLOW MOVEMENT
OF THESE STORMS...RAINFALL AMOUNTS OF A HALF TO ONE INCH WILL BE
COMMON...WITH LOCALLY HIGHER AMOUNTS OF TWO AND A HALF INCHES.

OTHER SHOWERS AND THUNDERSTORMS WILL BE MOVING ACROSS NORTHERN
DARLINGTON AND INTO WESTERN MARLBORO COUNTIES FROM 500 PM TO 530 PM.

&&
MR
Local storm report, Aug 25, 5:03 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
503 PM EDT SUN AUG 25 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0458 PM    MARION                    SC   WIND DAMAGE
08/25/02   MARION                         TREES DOWN. REPORTED BY
                                          TRAINED SPOTTER.

MRR
Local storm report, Aug 25, 5:26 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
526 PM EDT SUN AUG 25 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0503 PM    MARION                    SC   WIND DAMAGE
08/25/02   MARION                         SMALL LIMBS AND TREES
                                          DOWN. REPORTED BY TRAINED
                                          SPOTTER.

MRR

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 9:58 PM EDTSevere Thunderstorm WarningILMHorry62 min
Aug 24, 10:06 PM EDTSpecial Marine WarningILM69 min
Aug 24, 10:34 PM EDTSevere Thunderstorm WarningILMWilliamsburg46 min
Aug 24, 10:39 PM EDTSevere Thunderstorm WarningILMGeorgetown66 min
Aug 24, 10:51 PM EDTSpecial Marine WarningILM69 min
Aug 24, 10:54 PM EDTSevere Thunderstorm WarningILMHorry26 min
Aug 25, 4:53 PM EDTSevere Thunderstorm WarningILMMarion67 min
Aug 25, 5:20 PM EDTSevere Thunderstorm WarningILMWilliamsburg60 min
Aug 25, 5:23 PM EDTSevere Thunderstorm WarningILMHorry62 min
Aug 25, 6:30 PM EDTSpecial Marine WarningILM90 min
Aug 25, 6:30 PM EDTSpecial Marine WarningILM90 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.